Nail Loss During Chemo

Nail Loss During or After Chemotherapy

For anyone who knows me, having my nails done with acrylics, then Shellac’d once a month, was my little luxury.  I loved having them done in a variety of colours and it was often a topic of conversation at work with the girls upstairs when it was time to get them done. 

Working in IT is NOT glamorous, so it was my ‘thing’ to make it a little more ‘girly’ in an environment full of men. 

When I had to go in for my first operation, I knew the acrylics would have to come off and it felt horrible.  But of course, the natural nail underneath was fine and tough – get used to it – you will soon be able to have them done again.  I thought naively. 

Scary Stories 

I was given some advice about Nail care during Chemotherapy, from the Chemo nurses themselves at the hospital.  I was warned that Chemo could affect my nails. 

‘What do you mean – affect them?’ I asked at the first infusion of meds. 

‘Well some people do lose their nails through Chem…..’ 

‘STOP!!  Don’t say any more!!’ I said loudly as my toes curled. 

The lovely nurse smiled and tried to back-track saying that it doesn’t ALWAYS happen, but it could, so they recommend painting finger and toenails with the darkest nail varnish you have – preferably black. 

No problem!!  I have black (buried at the bottom of the box, but it’s in there somewhere). 

‘And leave it on….paint over it each time, don’t take it off.  If you HAVE to take it off, use a remover that doesn’t contain acetone. ‘

Yep, again no problem. 

Fingers crossed (literally) 

So I kept all fingers and toes covered in black polish throughout the course of the Chemotherapy – 6 rounds, 5 months. 

I only removed the varnish a couple of times during this period and the nails were fine underneath, so I kept reapplying.    

But why paint nails that dark? 

Chemotherapy drugs dry out the tissue and the nails can become very dry and discoloured.  If you have a high dose of certain drugs, they can stop growing properly and break/flake away, and are especially affected by sunlight. 

By painting them with a dark nail varnish, it blocks out the light and some people have found their nails are saved because of this. 

Great – I will definitely keep up with this! 

Did it work? 

Erm…sigh….well I thought it had.  Until the last week of the last cycle of ‘evil med Docetaxel’, my nails were fine – I’d kept them short, kept reapplying the varnish, and they felt fine. 

I removed the varnish to check on them and noticed they’d gone a greenish yellow in colour and had ridges on them.  Thinking that was just the stain from the varnish, the nurse suggested I keep an eye on them and don’t reapply any more for now. 

After a few more days, a couple of the fingernails felt tender.  And a couple began to lift. 

Just saying that now makes me feel queasy.  The toenails it would seem were heading the same way. And the soreness increased, especially as it looked like I would lose more, and there was nothing I could do about it, so I just had to keep them protected as best I could – which mainly meant plasters. 

The new nail bed was there underneath, but of course it was only a layer or so thick and so tender to touch.

It did get me out of washing up.  And gardening.  And shopping… who am I kidding – Husband was already doing all of that anyway!!  But it wasn’t a pretty sight. 

 

All….normal….as always…..and yes getting tired of that word now!! 

So all in all, 8 fingernails were lost, and 6 toenails to boot.  Pardon the pun. 

A year later and the nails were back but they weren’t growing very quickly; they were very thin and flake.  So I faked it for while….  I’d not gone back to acrylics, the nail bed was too thin.  Just got some cheapies off the shelf.

But now, with some expert advice at the salon, I have some shorter strong nails back and I’m loving that bit of glam again.  Going to see how it goes 🙂

Next:  Hair Loss from Chemotherapy

Leave a Reply

Your email address will not be published. Required fields are marked *